Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 201, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 5, 2020, 7:59 PM CDT for Cheyenne County, Kansas. It was in force for 91 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2020, 7:59 PM CDT (00:59 UTC)
- Expired
- Aug 5, 2020, 9:30 PM CDT
- In force
- 91 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 8:00 PM CDT | HAIL 0.75 | 15 Nnw Saint Francis, KS | SPORADIC DIME TO PENNY SIZED HAIL FELL FOR 20 MINUTES. |
| Aug 5, 9:00 PM CDT | TSTM WND GST 60 | 6 N Bird City, KS | DELAYED REPORT RECEIVED VIA SOCIAL MEDIA. TIME IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 605 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 2212 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
909
WUUS53 KGLD 060059
SVRGLD
KSC023-060230-
/O.NEW.KGLD.SV.W.0201.200806T0059Z-200806T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
759 PM CDT Wed Aug 5 2020
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Cheyenne County in northwestern Kansas...
* Until 930 PM CDT.
* At 759 PM CDT, a severe thunderstorm was located near Haigler, or
15 miles southeast of Wray, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Francis, Bird City and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10141 3973 10141 3972 10205 4000 10205
TIME...MOT...LOC 0059Z 269DEG 22KT 3997 10198
HAIL...1.00IN
WIND...60MPH
$$
Lundquist4 follow-up statements
931 WWUS53 KGLD 060121 SVSGLD Severe Weather Statement National Weather Service Goodland KS 821 PM CDT Wed Aug 5 2020 KSC023-060230- /O.CON.KGLD.SV.W.0201.000000T0000Z-200806T0230Z/ Cheyenne KS- 821 PM CDT Wed Aug 5 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CHEYENNE COUNTY IN NORTHWESTERN KANSAS... At 820 PM CDT, a severe thunderstorm was located near Haigler, or 15 miles northwest of St. Francis, moving east at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Wind gust measured at Wray, CO airport. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... St. Francis, Bird City and Wheeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4000 10141 3973 10141 3972 10205 4000 10205 TIME...MOT...LOC 0120Z 268DEG 12KT 3997 10193 HAIL...0.88IN WIND...60MPH $$ Lundquist
494 WWUS53 KGLD 060143 SVSGLD Severe Weather Statement National Weather Service Goodland KS 843 PM CDT Wed Aug 5 2020 KSC023-060230- /O.CON.KGLD.SV.W.0201.000000T0000Z-200806T0230Z/ Cheyenne KS- 843 PM CDT Wed Aug 5 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CHEYENNE COUNTY IN NORTHWESTERN KANSAS... At 843 PM CDT, a severe thunderstorm was located 9 miles south of Haigler, or 12 miles northwest of St. Francis, moving east at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... St. Francis, Bird City and Wheeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4000 10141 3973 10141 3972 10205 4000 10205 TIME...MOT...LOC 0143Z 270DEG 40KT 3988 10200 HAIL...0.88IN WIND...60MPH $$ Lundquist
978
WWUS53 KGLD 060150
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
850 PM CDT Wed Aug 5 2020
KSC023-060230-
/O.CON.KGLD.SV.W.0201.000000T0000Z-200806T0230Z/
Cheyenne KS-
850 PM CDT Wed Aug 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
At 850 PM CDT, a severe thunderstorm was located 9 miles south of
Haigler, or 12 miles northwest of St. Francis, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Francis, Bird City and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10141 3973 10141 3972 10205 4000 10205
TIME...MOT...LOC 0150Z 269DEG 17KT 3988 10199
HAIL...1.00IN
WIND...60MPH
$$
Lundquist683
WWUS53 KGLD 060230
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
930 PM CDT Wed Aug 5 2020
KSC023-060239-
/O.EXP.KGLD.SV.W.0201.000000T0000Z-200806T0230Z/
Cheyenne KS-
930 PM CDT Wed Aug 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY IN
NORTHWESTERN KANSAS WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4000 10141 3973 10141 3972 10205 4000 10205
TIME...MOT...LOC 0229Z 269DEG 22KT 3988 10170
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:20 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 5, 6:20 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Goodland KS 520 PM MDT Wed Aug 5 2020 .SHORT TERM...(This evening through Thursday night) Issued at 131 PM MDT Wed Aug 5 2020 Northwest flow aloft continued today with an upper trough over the eastern CONUS and a ridge to the west extending from New Mexico north along the Rockies. Skies have been mostly sunny across most of the region into the afternoon hours, with the exception of some cumulus over northeast Colorado. At 1:30 PM MT, temperatures ranged in the 80s/low 90s across the area with south to southwest winds at 10 to 15 mph. A shortwave is expected to move through the northwest flow around the ridge this afternoon into the evening. As the disturbance approaches the High Plains, thunderstorms are forecast to develop along the higher terrain of the Rockies and progress eastward through the afternoon and evening. Steep mid level lapse rates, shear of 30 to 40 knots, and moderate instability suggest that a few severe thunderstorms will be possible through the evening. Storm activity should reach the western portion of the region around 4 or 5pm MT. Around this time or shortly after, individual storms will begin to merge into a linear cluster and continue eastward across northwest Kansas/southwest Nebraska through Midnight MT or so. Initially, large hail, damaging winds, and heavy rainfall will all be threats. However, threats should transition to damaging winds and heavy rainfall (less of a hail threat) through the evening as the linear storm mode develops. Storms should weaken during the mid to late evening hours once instability wanes, indicating the threat severe weather should stay west of Highway 25. Otherwise, expect lows in the upper 50s to upper 60s tonight with increasing cloud cover through the evening with convection, followed by clearing skies through the morning. Will need to monitor the potential for some fog in the northeastern portion of the area around sunrise. The warming trend continues on Thursday, with highs in the upper 80s and low 90s as upper ridging slides further east into the Plains. Another round of thunderstorms is forecast in the afternoon and evening, with a disturbance generating convection along the higher terrain in Colorado once again. These storms look to be more isolated and at this time it is uncertain how far east they will spread. There is the potential a few strong to severe storms could move into the region west of the Colorado border before weakening, but confidence remains low at this time. Dry conditions return to the region by midnight, with low temperatures forecast in the upper 50s and low 60s. .LONG TERM...(Friday through Wednesday) Issued at 219 PM MDT Wed Aug 5 2020 At the start of the forecast period on Friday, forecast guidance shows the Tri-State region under an upper air ridge which is between an upper air low over the southern Alberta and another low over southwestern Quebec. This ridge is amplified by an upper air high over southwestern TX and Mexico. Forecast models show the Alberta low continuing to move east across Canada suppressing the amplitude of the ridge on Saturday morning. Another upper air low from the Pacific Northwest enters the picture on Saturday evening moving eastward. This Canadian low brings an upper air trough stretching down to the Northern Plains that pushes the ridge out of the Tri- State area late Sunday leaving a generally westerly upper level flow. This pattern continues until Wednesday where an upper air ridge begins to develop over the Great Plains between two Canadian upper air lows. Forecast models differ on the placement of the upper air ridge and lows so this situation will be monitored. At the surface, model guidance for Saturday evening shows a slight chance for showers and thunderstorms for the northern counties of the CWA as an upper air shortwave trough passes over northern CO/southern NE. A slight chance of showers and thunderstorms can be expected on Monday evening for the far eastern portions of the CWA due to another shortwave trough passing over the area. Models show the entire Tri-State area seeing a slight chance of showers and thunderstorms on Tuesday evening as well associated with an upper air shortwave trough passing through aloft. High temperatures for the Tri-State area are expected to warm into the middle to upper 90s through the weekend followed by highs in the upper 80s to lower 90s range for the remaining days of the forecast period. Low temperatures will remain in the upper 50s to lower 60s range in areas west of Hwy 27 with the eastern areas seeing lows in the lower to upper 60s during the forecast period. As the warmer temperatures return during the forecast period, there is a chance for possible fire weather conditions on Friday for the western portions of Yuma, Kit Carson, and Cheyenne counties of CO as RH values are expected to be below 20%. However, forecasted wind gust values for Friday do not support elevated fire weather conditions. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 516 PM MDT Wed Aug 5 2020 Main aviation concerns at both KGLD and KMCK will be cluster of thunderstorms moving out of northeast Colorado and across the area tonight. May see brief gusty winds and flight category reductions due to lowered ceilings and visibilities. Storms should dissipate or be out of the area by 06-08z tonight. Cannot completely rule out patchy fog/low clouds around 12z Thursday morning, but confidence is lacking and will not mention either for now. Any storms Thursday afternoon should hold off until after 00z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JBH LONG TERM...076 AVIATION...024
Hazardous weather outlook, Aug 5, 12:43 PM CDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1143 AM MDT Wed Aug 5 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061745- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1143 AM MDT Wed Aug 5 2020 /1243 PM CDT Wed Aug 5 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few severe thunderstorms are possible between 5 pm and 11 pm MDT for locations west of a line from McCook to Colby to Tribune. The area with the best chance of severe weather is along and north of Interstate 70 and along and west of Highway 27. The main hazards are damaging winds, large hail and locally heavy rainfall that could produce flooding. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... A few strong to severe thunderstorms are possible Thursday afternoon and evening west of a line from Wray to Tribune. Hazards include damaging winds, large hail and locally heavy rainfall that could produce flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. We would appreciate any reports of severe weather.
In the hours before
Local storm report, Aug 5, 7:15 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 3 NE HEARTSTRONG 39.98N 102.54W
08/05/2020 E60 MPH YUMA CO PUBLIC
&&
KMKLocal storm report, Aug 5, 7:19 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 SW HEARTSTRONG 39.91N 102.62W
08/05/2020 E0.70 INCH YUMA CO PUBLIC
TIME ESTIMATED BY RADAR.
&&
KMKLocal storm report, Aug 5, 7:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 4 WSW VERNON 39.91N 102.36W
08/05/2020 E0.88 INCH YUMA CO TRAINED SPOTTER
&&
KMKLocal storm report, Aug 5, 7:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 3 WSW VERNON 39.92N 102.33W
08/05/2020 E0.70 INCH YUMA CO TRAINED SPOTTER
TRAINED SPOTTER OBSERVED PEA TO DIME SIZED
HAIL.
&&
KMKLocal storm report, Aug 5, 7:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 SW VERNON 39.89N 102.33W
08/05/2020 M1.00 INCH YUMA CO PUBLIC
REPORTED VIA SOCIAL MEDIA WITH PICTURES.
&&
KMKLocal storm report, Aug 5, 7:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 6 NNW YUMA 40.21N 102.75W
08/05/2020 E60 MPH YUMA CO TRAINED SPOTTER
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:34 PM CDT | Special Weather Statement | GLD | Sherman | 26 min |
| Aug 5, 9:03 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 64 min |
| Aug 5, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 66 min |
| Aug 5, 9:55 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 50 min |
| Aug 5, 10:15 PM CDT | Special Weather Statement | GLD | Sheridan, Thomas | 45 min |
| Aug 5, 10:16 PM CDT | Special Weather Statement | GLD | Logan, Wallace | 44 min |
| Aug 5, 10:54 PM CDT | Special Weather Statement | GLD | Gove, Graham, Logan, Sheridan, Thomas | 36 min |
| Aug 5, 11:17 PM CDT | Special Weather Statement | GLD | Gove, Graham, Logan, Sheridan | 43 min |
| Aug 6, 1:10 AM CDT | Special Weather Statement | GLD | Logan | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.